Flood, Dickenson
- When
- June 12, 3:30 PM EST to 4:30 PM EST
- Where
- Dickenson forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.126, -82.350 (the zone’s center; the record gives no point)
5 inches caused runoff and stream flooding into a few homes. Water was reported in the 911 center.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Localized rains of 1.5 to 2.5 inches caused runoff and stream flooding into a few homes. Water was reported in the 911 center.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 12, 1:00 PM EST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 200 PM EDT SAT JUN 12 2004 .UPDATE FOR DISCUSSION... .DISCUSSION... 200 PM EDT SAT JUN 12 2004 THROUGH SUNDAY NIGHT... NO SIGNIFICANT CHANGE TO FORECAST. REMAIN UNDER OR BACKSIDE OF UPPER RIDGE WITH WEAK WAVES PASSING THRU. HAVE NOT REALLY TRIED TO ISOLATE TIMING OF PRECIPITATION WITH WEAK WAVES AND SUN AND BOUNDARIES ALL CONTRIBUTING TO THREAT FOR PRECIPITATION THRU THE PERIOD. HAVE RAISED MIN TEMPERATURES SOME AS AIR MASS WILL NOT CHANGE AND PREVIOUS FORECAST HAD SOMEWHAT LOWER MIN TEMPS THEN LAST NIGHT. MONDAY THROUGH SATURDAY... STILL ON SOUTHERN EDGE OF WESTERLIES ALOFT THROUGH THURSDAY. WITH RIDGE HOLDG OVER THE SE. A WEAKNESS IN THE UPPER FLOW OVER THE LOWER MS VLY PERSISTS FOR SEVERAL DAYS DURING THE NEW WEEK. CONTINUED INDICATIONS OF NW FLOW AND DRIER AIR MASS...WAY DOWN THE ROAD...TOWARD BY DAY 7. IN THE MEANTIME...WE WILL LIKELY STILL BE CONCERNED ABOUT SMALL STREAM AND HEADWATER RIVER FLOODING ON MONDAY TOO. POPS SHOULD BE LOWERING ON TUESDAY WITH SOMEWHAT DRIER AIRMASS FOR TUESDAY NIGHT INTO WEDNESDAY. THOUGH WE HAVE LOW CONFIDENCE ON HOW LONG ANY DRIER AIRMASS WILL HOLD ON WEDNESDAY. WEAK FRONTS AND CHANCE POPS FOR THURSDAY AND FRIDAY...DRY SATURDAY. AAR / BATTY .PREVIOUS DISCUSSION... 345 AM EDT SAT JUN 12 2004 TODAY AND TONIGHT... FRONT THROUGH CENTRAL PORTION OF FORECAST AREA TONIGHT...BUCKLED IN TYPICAL WARM WEDGE/COLD AIR DAMMING FASHION. FRONT WILL MAKE A LITTLE MORE SOUTHWARD PROGRESS THIS MORNING BEFORE RETREATING BACK NORTH. IT SHOULD BE EITHER NORTH OF AREA AND/OR DISSOLVED BY THIS EVENING. LOW CLOUDS NOTED EITHER SIDE OF FRONT HAVE PREVENTED THE FORMATION OF DENSE FOG EXCEPT BRIEFLY WITH PASSAGE FRONT. CLOUDS SHOULD GRADUALLY MIX OUT TODAY. ONGOING CONVECTION SOUTH OPF FRONT ACTUALLY INCREASING IN AREA COVERAGE AND INTENSITY AT THIS TIME...RUC INDICATES WEAK SHORT WAVE FORMING THERE. GIVEN CONTINUED INSTABILITY AND PW VALUES AROUND 1.75...DIURNALLY DRIVEN THUNDERSTORMS STILL VERY MUCH A PART OF THE EQUATION ALONG AND SOUTH OF THE BOUNDARY...WHICH IS MOST OR ALL OF FORECAST AREA THIS AFTERNOON. ALSO NEED TO ALLOW POPS RIGHT FROM THE GET-GO GIVEN ONGOING CONVECTION. THIS MAY EVOLVE INTO A SMALL CLUSTER AND MOVE SOUTHEAST THROUGH FAR SOUTHERN COUNTIES THIS MORNING THOUGH. RIDGE PASSES LATE TODAY...LEAVING US IN SOUTHWEST FLOW ALOFT WITH WEAK SHORT WAVES EMBEDDED. CARRIED 20 POPS THROUGH THE NIGHT...EVEN 30 POPS WESTERN ZONES (THANKS ILN AND JKL FOR COORD ON THIS ONE). WITH THE FRONT GONE...LOW CLOUDS SHOULD NOT BE MUCH OF A PROBLEM TONIGHT SO FOG MAY BECOME A GREATER ISSUE. EXCEPTION IS SMALL EASTERLY FLOW UPSLOPE AREAS EXTREME EASTERN PORTION OF CWA...WHERE LOW CLOUDS MAY WELL SHOW UP AGAIN ON LIGHT SOUTHEAST FLOW. NO MAJOR DEVIATIONS FROM GUIDANCE NUMBERS. SUNDAY ON... FEW DIFFERENCES NOTICED ACROSS OUR AREA WITH RESPECT TO THE ETA AND GFS. HOWEVER...DISCREPANCIES HAVE SHOWN UP WITH RESPECT TO STRENGTH AND TIMING OF THE COLD FRONT PUSHING THROUGH THE CWA TOWARDS TUESDAY. ETA IS STICKING TO A SLOWER FRONTAL PASSAGE. WITH THAT IN MIND...GFS CONSISTENCY RUN TO RUN HAS BEEN A PROBLEM...WITH LATEST IDEA QUICKENING UP THE TIMING OF THE FRONTAL PASSAGE 8 TO 12 HOURS COMPARED TO WHAT WAS BEING SHOWN A COUPLE OF RUNS AGO. OUR CURRENT FORECAST IS SIMILAR TO LATEST GFS DEPICTION...SO WILL NOT CHANGE MUCH OTHER THAN SMOOTH OUT SOME OF THE ROUGH EDGES AND ANGLE THE FORECAST MORE MIDDLE OF THE ROAD WITH RESPECT TO THE ETA AND GFS HANDLING OF COLD FRONT PASSAGE. COLD FRONT WILL COME THROUGH...WILL HAVE TO WAIT AND SEE HOW MUCH OF A DROP OFF IN TEMPERATURES WILL BE NOTICED. CLEANED UP EXTENDED...WITH A MORE OPTIMISTICALLY DRY FORECAST FOR WEDNESDAY ON. TRM/KF && .HYDROLOGY... 200 PM EDT SAT JUN 12 2004 THE HOCKING RIVER IS RUNNING HIGH...AS A RESULT OF THE HEAVY RAINFALL SATURDAY OVER THE HEADWATERS. A MINOR CREST TONIGHT AT ONLY A HALF TO THREE QUARTER BANKFULL VICINITY ATHENS. BUT ADDITIONAL CRESTS POSSIBLE DURING THE NEW WEEK. THREAT OF DOWNPOURS WILL LINGER THROUGH MONDAY...WITH SMALL STREAM OR HEADWATER RIVER FLOODING A POSSIBILITY. FLOOD WATCHES WILL BE BASED MOSTLY ON SHORT TERM TRENDS. AAR + KTB && .AVIATION... 110 PM EDT SAT JUN 12 2004 ABUNDANT MOISTURE IN THE LOW LEVELS THRU SUNDAY. TIMING ON PRECIPITATION WITH VARIOUS WEAK WAVES AND BOUNDARIES AND ETC IS VERY DIFFICULT. AFTER THE GREATER THREAT OF THUNDER LATER THIS AFTERNOON HAVE LEFT OUT SPECIFIC MENTION OF PRECIPITATION AS A RESULT OF LACK OF CONFIDENCE IN TIMING. SUNDAY AFTERNOON THE THREAT OF THUNDERSTORMS WILL BE CLEARER ONCE AGAIN. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 559 AM EDT SAT JUN 12 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-130900- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 559 AM EDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... THE THREAT OF THUNDERSTORMS REMAINS IN THE FORECAST. WITH A VERY MOIST AIR MASS IN PLACE...ANY THUNDERSTORM CAN PRODUCE LOCALLY EXCESSIVE RAINFALL. THERE IS ONLY A MINIMAL THREAT FOR ISOLATED SEVERE WEATHER IN TERMS OF HAIL OR WIND DAMAGE TODAY. .DAYS TWO THROUGH SEVEN... THE THREAT OF THUNDERSTORMS REMAINS IN THE FORECAST UNTIL TUESDAY. WITH A VERY MOIST AIR MASS IN PLACE...ANY THUNDERSTORM CAN PRODUCE LOCALLY EXCESSIVE RAINFALL. IN ADDITION...THE WESTERN HALF OF THE AREA IS IN A SLIGHT RISK OUTLOOK FOR SEVERE THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...AND THE ENTIRE AREA IS IN A SLIGHT RISK OUTLOOK FOR SEVERE THUNDERSTORMS FOR MONDAY AND MONDAY NIGHT. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 58 MPH OR GREATER AND/OR LARGE HAIL. HOWEVER...EVEN STRONG WINDS OF LESS THAN 58 MPH CAN BRING TREES DOWN GIVEN SATURATED SOILS. FROM ABOUT MIDWEEK ON...SOMEWHAT DRIER AIR MAY GIVE US A REPRIEVE FROM THE THREAT FOR LOCALLY HEAVY THUNDERSTORMS. TRM/KF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 229 PM EDT SAT JUN 12 2004 KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033>035- 122100- BOONE WV-BOYD KY-BUCHANAN VA-CABELL WV-CARTER KY-DICKENSON VA- GREENUP KY-LAWRENCE OH-LAWRENCE KY-LINCOLN WV-LOGAN WV-MCDOWELL WV- MINGO WV-RALEIGH WV-WAYNE WV-WYOMING WV- INCLUDING THE CITIES OF...ASHLAND...BECKLEY...CLINTWOOD...GRAYSON... GREENUP...GRUNDY...HAMLIN...HUNTINGTON...IRONTON...LOGAN...LOUISA... MADISON...PINEVILLE...WAYNE...WELCH AND WILLIAMSON 229 PM EDT SAT JUN 12 2004 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... THUNDERSTORMS WILL BE MOVING THROUGH EASTERN KENTUCKY AND INTO SOUTHWEST WEST VIRGINIA DURING THE MID AFTERNOON. RAINFALL AMOUNTS OF 1 TO 1 1/2 INCHES IN ONE HOUR CAN BE EXPECTED IN SOME LOCATIONS FROM THESE STORMS. WHERE HEAVY RAIN IS EXPERIENCED...THIS WILL CAUSE STREAMS TO SWELL AND BRIEF DRAINAGE PROBLEMS ON ROADWAYS AS THE WATER WILL RUN OFF TOO QUICKLY TO BE HANDLED BY DRAINAGE SYSTEMS. HOWEVER...AT THE PRESENT TIME THE STORMS ARE EXPECTED TO BE MOVING AT A RATE QUICK ENOUGH TO PREVENT FLOODING PROBLEMS FROM DEVELOPING. DRIVERS SHOULD BE ALERT FOR WATER DRAINING POORLY OFF ROADWAYS CAUSING HAZARDOUS DRIVING CONDITIONS. DO NOT DRIVE THROUGH WATER OVER ROADWAYS IN LOW SPOTS OR NEAR STREAMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408896.